Since the opioid epidemic of the 90s dramatically increased the prevalence of addiction to opioids such as heroin, the incidence of overdose has risen steeply as well. In the 150 years since heroin was first extracted from opium as a pain medicine, it has been used illegally by people who crave its euphoric effects. No longer used medically, heroin is still responsible for about 15,000 deaths annually. If you are concerned about your abuse of heroin or that someone you love is in danger of a heroin overdose, learn about how a heroin addiction treatment program can help.
At Apex Recovery Nashville, we treat heroin use disorders in both an outpatient and inpatient setting and can offer a wide range of evidence-based therapies as well as holistic options. To learn about heroin overdose symptoms, how heroin affects the brain and body, and how we can help you take your first steps toward recovery, reach out today. Our online form is easy and quick, as is calling us at 615.703.4639.
How Heroin Affects the Mind and Body
The continued use of heroin can lead to physical tolerance, which requires increasing amounts to achieve desired effects. Tolerance can result in dependence and, finally, addiction.
Tolerance, dependence, and addiction occur when the body consumes heroin regularly until the systems of the body and brain become used to it and finally cannot function without it. For example, the brain loses its natural ability to produce neurotransmitters—the building blocks of the brain’s communication system—because of the continual flood of heroin on the receptors that normally would regulate the levels of dopamine, serotonin, and other brain chemicals. Without the heroin, your brain can no longer help you experience pleasure, attachment, or contentment.
Dependence and addiction make it very painful to stop using heroin. If you run out of the drug or it is withheld, strong cravings and symptoms of withdrawal begin within just a few hours.
There are not only heroin receptors in the brain but throughout the body, including the gastrointestinal tract and the peripheral nervous system. Overdose can happen when the receptors throughout the body and brain are completely overwhelmed and simply start to shut down. Knowing the signs of a heroin overdose can save a life.
Signs of Heroin Overdose
When the body is under assault from continuous heroin abuse, the happy feelings become harder to achieve, and the heroin simply helps the user maintain a physical status quo. Not being plunged into withdrawal becomes the goal, and require higher doses of heroin may be necessary to prevent such consequences. However, those higher doses make the risk of overdose even more likely.
It is important to understand the signs of heroin OD so you can recognize them in time to get help for you or someone else. The signs include:
- Gasping for air
- Shallow breathing
- Intense pallor
- Blue lips or fingertips
- Weak pulse
- Low blood pressure
- Nausea or vomiting
- Spasms and seizures
- Discoloration of the tongue
- Pupils constricted to pinpoints
- Delirium or an altered mental state
- Going in and out of consciousness/inability to remain awake or alert
Overdose results because, when overwhelmed body systems slow down, breathing and other autonomic functions can slow and even stop suddenly. Not all overdoses result in death. There is no easy way to predict how an overdose will end. Even when an overdose does not end in death, it taxes the body and leaves it weakened, sometimes permanently.
Contact Apex Recovery Nashville’s Heroin Addiction Treatment Center Today
Heroin overdose symptoms, when recognized quickly, can be halted with interventions, especially the administration of naloxone, commercially marketed as Narcan. Have you experienced a heroin overdose? Or come close to overdosing on heroin? Perhaps you simply recognize that your continued abuse of heroin could lead to unwanted consequences. Let Apex Recovery Nashville help you navigate your recovery from this dangerous opiate.
Reach out today to speak to one of our staff about how to recognize the signs of heroin OD before it’s too late. Our professional team uses proven evidence-based therapies to support you. Call 615.703.4639 today or use our online form to connect.